Results 1 to 9 of 9

    Thread: Can PTSD trigger Psychosis?

    1. #1
      Member
      Join Date
      Oct 2018
      Posts
      5

      Default Can PTSD trigger Psychosis?

      Hi,

      I'm new to this forum. Someone who is very close to me experienced a major psychological and physical trauma created by her own family around 8 months back for no mistake from her side. Once after the incident happened, she din't sleep for few weeks, with panic on one side and cries, confusion and depression on the other side wondering why it happened. She was taken to a psychiatrist, who diagnosed her for PTSD and anxiety, prescribed medications.

      However, in the last few months, she started hallucinating, saying she is seeing visions about family coming again to threaten and traumatize her, and hearing voices. Last week, her confusion went on peak, and the doctors diagnosed saying it is acute psychosis, and hospitalized her. Now she is back to normal.

      Can PTSD trigger psychosis and delusions for normal people? Or is this completely a different diagnosis? Also, she stopped one of the medications last month prescribed several months pack for the PTSD and anxiety. Can the withdrawal symptoms cause similar to psychosis and delusions?

      Thanks.

    2. #2
      Senior Member InfiniteRectangles's Avatar
      Join Date
      Sep 2018
      Location
      Georgia, USA
      Posts
      508
      My Mood
      Inspired

      Default

      Yes, PTSD and psychosis can go together. I have both. One reason she may be experiencing psychosis is because she went off of her meds. It is not recommended to go off of medication suddenly. If she doesn't want to take her meds anymore, she needs to talk to a doctor and get weaned off of them.
      Tomorrow could be a beautiful day. It'd be a shame to miss it.

    3. #3
      Member
      Join Date
      Oct 2018
      Posts
      5

      Default

      Quote Originally Posted by InfiniteRectangles View Post
      Yes, PTSD and psychosis can go together. I have both. One reason she may be experiencing psychosis is because she went off of her meds. It is not recommended to go off of medication suddenly. If she doesn't want to take her meds anymore, she needs to talk to a doctor and get weaned off of them.
      Thank you.

      Actually the medicine she stopped 2 months back had clonazepam/klonopin, not sure whether its withdrawal symptoms are so intense. After stopping, she started started telling more about voices and visuals that are unreal, and became more alert. She is normal now after the psychosis episode, doing all her routine work by taking the new medication prescribed for psychosis.

      If the psychosis/delusions are due to stress and anxiety, is it true that she has to take the new medication prescribed for psychosis throughout her life time? How can she stop the medication? Are there any alternative therapies available for psychosis due to trauma, stress, anxiety and fear?
      Last edited by rockymountain; 26-10-18 at 08:38.

    4. #4
      Senior Member Tabby 88's Avatar
      Join Date
      Oct 2018
      Posts
      224
      My Mood
      Lonely

      Default

      I feel that anything can trigger psychosis if it feels bad enough to you. It can also trigger other mental illnesses like Schizophrenia or Bipolar.

    5. #5
      Member
      Join Date
      Oct 2018
      Posts
      5

      Default

      We don't have any family history, other than the traumatic event triggered panic in her, eventually manifesting, making her disconnect from the real world, and stay in the imaginary world.

      We are trying hard to make her understand her believes are not true. However, she always thinks she is right.

      Can anyone say if this medical condition is treatable? How long someone has to take the medication? Are there any alternative therapies available other than medication to make her understand what is real, and what is imagination?
      Hug claude hugged this poster.

    6. #6
      Senior Member claude's Avatar
      Join Date
      Aug 2017
      Posts
      650

      Default

      In the Uk the advice after a first episode of psychosis is to keep taking antipsychotics for a year. A low maintenance dose tho is probably better than a high dose if she is not continuing to have hallucinations.

      There is also a form of cbt available for psychosis. I found regular counselling more helpful personally but everyone is different.

      Sleep and nutritious food are also important in recovery. It takes a long time and a lot of rest to recover after psychosis.

      Psychosis can definitely be triggered by stress, trauma, lack of sleep and/or medication withdrawal so this sounds like a continuation of her breakdown rather than a new illness to me.
      There are different opinions and research about how long to keep taking antipsychotics, because they do have severe side effects and impact on physical health. After one episode there is no reason to assume she will need them long term I would say. Especially as the psychosis seemed to resolve relatively quickly. I wish your friend a speedy recovery and I hope you yourself as doing well as well. Take care of yourself, the stress of an unwell loved one can be tricky to handle
      Last edited by claude; 30-10-18 at 12:36.
      Thanks Passionflower gave thanks for this post.
      Likes Chris Walken liked this post.

    7. #7
      ACCOUNT CLOSED
      Join Date
      Nov 2018
      Posts
      261

      Default

      I think I had this problem.

      I had a serious problem(s) at work and suffered PTSD and I think it triggered psychosis.

      Then I committed suicide.
      Hug claude hugged this poster.

    8. #8
      Member
      Join Date
      Nov 2018
      Posts
      12

      Default

      yes it can. if under stress ittends to hapen all you can do is resure and remind them they are safe. it can take time to come out leave them wiped out after. really hope all sirport is being given there a site called PTSD UK that miht help. be patient as you don't always no your triggers and it can be gestures sights sound smell that rapidly lead you to some dark and frighteng places where you cant tell what's real

    9. #9
      Senior Member
      Join Date
      Sep 2018
      Location
      London, Westmister
      Posts
      104
      My Mood
      Devilish

      Default

      I might have the package too. Shit happens. Still trying to figure myself and life out.

    Similar Threads

    1. Replies: 2
      Last Post: 20-11-17, 13:41
    2. Replies: 7
      Last Post: 08-09-17, 09:34
    3. PTSD? -trigger warning
      By Cazcat in forum Post Traumatic Stress Disorder Forum
      Replies: 4
      Last Post: 29-09-16, 19:13
    4. could this be ptsd- may trigger not sure
      By cadence in forum Post Traumatic Stress Disorder Forum
      Replies: 1
      Last Post: 03-06-11, 02:22

    Tags for this Thread

    Posting Permissions

    • You may not post new threads
    • You may not post replies
    • You may not post attachments
    • You may not edit your posts
    •